• Previous Article
    Stochastic partial differential equation models for spatially dependent predator-prey equations
  • DCDS-B Home
  • This Issue
  • Next Article
    Qualitative analysis on an SIS epidemic reaction-diffusion model with mass action infection mechanism and spontaneous infection in a heterogeneous environment
January  2020, 25(1): 99-115. doi: 10.3934/dcdsb.2019174

Detailed analytic study of the compact pairwise model for SIS epidemic propagation on networks

Institute of Mathematics, Eötvös Loránd University Budapest, Numerical Analysis and Large Networks Research Group, Hungarian Academy of Sciences, Pázmány Péter sétány 1/C, H-1117 Budapest, Hungary

* Corresponding author: Noémi Nagy

Received  November 2018 Published  July 2019

The global behaviour of the compact pairwise approximation of SIS epidemic propagation on networks is studied. It is shown that the system can be reduced to two equations enabling us to carry out a detailed study of the dynamic properties of the solutions. It is proved that transcritical bifurcation occurs in the system at $ \tau = \tau _c = \frac{\gamma n}{\langle n^{2}\rangle-n} $, where $ \tau $ and $ \gamma $ are infection and recovery rates, respectively, $ n $ is the average degree of the network and $ \langle n^{2}\rangle $ is the second moment of the degree distribution. For subcritical values of $ \tau $ the disease-free steady state is stable, while for supercritical values a unique stable endemic equilibrium appears. We also prove that for subcritical values of $ \tau $ the disease-free steady state is globally stable under certain assumptions on the graph that cover a wide class of networks.

Citation: Noémi Nagy, Péter L. Simon. Detailed analytic study of the compact pairwise model for SIS epidemic propagation on networks. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 99-115. doi: 10.3934/dcdsb.2019174
References:
[1]

C. Castillo-Chavez and B. Song, Dynamical models of tuberculosis and their applications, Mathematical biosciences and engineering, 1 (2004), 361-404. doi: 10.3934/mbe.2004.1.361. Google Scholar

[2]

K. T. D. Eames and M. J. Keeling, Modeling dynamic and network heterogeneities in the spread of sexually transmitted diseases, Proceedings of the National Academy of Sciences, 99 (2002), 13330-13335. doi: 10.1073/pnas.202244299. Google Scholar

[3]

X. C. Fu, M. Small and G. R. Chen, Propagation Dynamics on Complex Networks: Models, Methods and Stability Analysis, John Wiley & Sons, 2014. doi: 10.1002/9781118762783. Google Scholar

[4]

J. P. Gleeson, Binary-state dynamics on complex networks: Pair approximation and beyond, Physical Review X, 3 (2013), 021004. doi: 10.1103/PhysRevX.3.021004. Google Scholar

[5]

J. K. Hale, Ordinary Differential Equations, New York-London-Sydney, 1969. Google Scholar

[6]

T. House and M. J. Keeling, Insights from unifying modern approximations to infections on networks, Journal of The Royal Society Interface, 8 (2011), 67-73. doi: 10.1098/rsif.2010.0179. Google Scholar

[7]

M. J. KeelingD. A. Rand and A. J. Morris, Correlation models for childhood epidemics, Proceedings of the Royal Society of London. Series B: Biological Sciences, 264 (1997), 1149-1156. doi: 10.1098/rspb.1997.0159. Google Scholar

[8]

I. Z. Kiss, J. C. Miller and P.L. Simon, Mathematics of Epidemics on Networks: From Exact to Approximate Models, Springer, 2017. doi: 10.1007/978-3-319-50806-1. Google Scholar

[9]

H. MatsudaN. OgitaA. Sasaki and K. Sato, Statistical mechanics of population: The lattice Lotka-Volterra model, Progress of theoretical Physics, 88 (1992), 1035-1049. doi: 10.1143/ptp/88.6.1035. Google Scholar

[10]

R. Pastor-Satorras and A. Vespignani, Epidemic dynamics and endemic states in complex networks, Physical Review E, 63 (2001), 066117. doi: 10.1103/PhysRevE.63.066117. Google Scholar

[11]

M. A. Porter and J. P. Gleeson, Dynamical Systems on Networks: A Tutorial, A tutorial. Frontiers in Applied Dynamical Systems: Reviews and Tutorials, 4. Springer, Cham, 2016, arXiv: 1403.7663. doi: 10.1007/978-3-319-26641-1. Google Scholar

[12]

P. L. SimonM. Taylor and I. Z. Kiss, Exact epidemic models on graphs using graph automorphism driven lumping, Journal of Mathematical Biology, 62 (2011), 479-508. doi: 10.1007/s00285-010-0344-x. Google Scholar

[13]

M. TaylorP. L. SimonD. M. GreenT. House and I. Z. Kiss, From Markovian to pairwise epidemic models and the performance of moment closure approximations, Journal of Mathematical Biology, 64 (2012), 1021-1042. doi: 10.1007/s00285-011-0443-3. Google Scholar

show all references

References:
[1]

C. Castillo-Chavez and B. Song, Dynamical models of tuberculosis and their applications, Mathematical biosciences and engineering, 1 (2004), 361-404. doi: 10.3934/mbe.2004.1.361. Google Scholar

[2]

K. T. D. Eames and M. J. Keeling, Modeling dynamic and network heterogeneities in the spread of sexually transmitted diseases, Proceedings of the National Academy of Sciences, 99 (2002), 13330-13335. doi: 10.1073/pnas.202244299. Google Scholar

[3]

X. C. Fu, M. Small and G. R. Chen, Propagation Dynamics on Complex Networks: Models, Methods and Stability Analysis, John Wiley & Sons, 2014. doi: 10.1002/9781118762783. Google Scholar

[4]

J. P. Gleeson, Binary-state dynamics on complex networks: Pair approximation and beyond, Physical Review X, 3 (2013), 021004. doi: 10.1103/PhysRevX.3.021004. Google Scholar

[5]

J. K. Hale, Ordinary Differential Equations, New York-London-Sydney, 1969. Google Scholar

[6]

T. House and M. J. Keeling, Insights from unifying modern approximations to infections on networks, Journal of The Royal Society Interface, 8 (2011), 67-73. doi: 10.1098/rsif.2010.0179. Google Scholar

[7]

M. J. KeelingD. A. Rand and A. J. Morris, Correlation models for childhood epidemics, Proceedings of the Royal Society of London. Series B: Biological Sciences, 264 (1997), 1149-1156. doi: 10.1098/rspb.1997.0159. Google Scholar

[8]

I. Z. Kiss, J. C. Miller and P.L. Simon, Mathematics of Epidemics on Networks: From Exact to Approximate Models, Springer, 2017. doi: 10.1007/978-3-319-50806-1. Google Scholar

[9]

H. MatsudaN. OgitaA. Sasaki and K. Sato, Statistical mechanics of population: The lattice Lotka-Volterra model, Progress of theoretical Physics, 88 (1992), 1035-1049. doi: 10.1143/ptp/88.6.1035. Google Scholar

[10]

R. Pastor-Satorras and A. Vespignani, Epidemic dynamics and endemic states in complex networks, Physical Review E, 63 (2001), 066117. doi: 10.1103/PhysRevE.63.066117. Google Scholar

[11]

M. A. Porter and J. P. Gleeson, Dynamical Systems on Networks: A Tutorial, A tutorial. Frontiers in Applied Dynamical Systems: Reviews and Tutorials, 4. Springer, Cham, 2016, arXiv: 1403.7663. doi: 10.1007/978-3-319-26641-1. Google Scholar

[12]

P. L. SimonM. Taylor and I. Z. Kiss, Exact epidemic models on graphs using graph automorphism driven lumping, Journal of Mathematical Biology, 62 (2011), 479-508. doi: 10.1007/s00285-010-0344-x. Google Scholar

[13]

M. TaylorP. L. SimonD. M. GreenT. House and I. Z. Kiss, From Markovian to pairwise epidemic models and the performance of moment closure approximations, Journal of Mathematical Biology, 64 (2012), 1021-1042. doi: 10.1007/s00285-011-0443-3. Google Scholar

Figure 1.  Case of the globally stable disease-free equilibrium: Time evolution of the expected number of the infected nodes $ [I_1] $, $ [I_2] $, $ [I_3] $ of degree $ n_1 = 2 $, $ n_2 = 3 $, $ n_3 = 4 $ respectively, started with $ 900 $, $ 500 $ randomly chosen infected nodes (i.e. firstly $ 765 $, $ 90 $, $ 45 $ infected nodes of degree 2, 3, 4 respectively (continuous curves), secondly $ 425 $, $ 50 $, $ 25 $ infected nodes of degree $ 2 $, $ 3 $, $ 4 $ respectively (dashed curves)). The parameters are: $ N = 1000 $, $ N_1 = 850 $, $ N_2 = 100 $, $ N_3 = 50 $, $ \gamma = 1 $, $ \tau = 0.5 $, $ \tau_c = 0.7586 $
Figure 2.  Case of the globally stable endemic equilibrium: Time evolution of the expected number of the infected nodes $ [I_1] $, $ [I_2] $, $ [I_3] $ of degree $ n_1 = 2 $, $ n_2 = 3 $, $ n_3 = 4 $ respectively, started with $ 900 $, $ 500 $ randomly chosen infected nodes (i.e. firstly $ 765 $, $ 90 $, $ 45 $ infected nodes of degree 2, 3, 4 respectively (continuous curves), secondly $ 425 $, $ 50 $, $ 25 $ infected nodes of degree $ 2 $, $ 3 $, $ 4 $ respectively (dashed curves)). The parameters are: $ N = 1000 $, $ N_1 = 850 $, $ N_2 = 100 $, $ N_3 = 50 $, $ \gamma = 1 $, $ \tau = 1 $, $ \tau_c = 0.7586 $
[1]

Shouying Huang, Jifa Jiang. Global stability of a network-based SIS epidemic model with a general nonlinear incidence rate. Mathematical Biosciences & Engineering, 2016, 13 (4) : 723-739. doi: 10.3934/mbe.2016016

[2]

Toshikazu Kuniya, Yoshiaki Muroya. Global stability of a multi-group SIS epidemic model for population migration. Discrete & Continuous Dynamical Systems - B, 2014, 19 (4) : 1105-1118. doi: 10.3934/dcdsb.2014.19.1105

[3]

Xiaomei Feng, Zhidong Teng, Kai Wang, Fengqin Zhang. Backward bifurcation and global stability in an epidemic model with treatment and vaccination. Discrete & Continuous Dynamical Systems - B, 2014, 19 (4) : 999-1025. doi: 10.3934/dcdsb.2014.19.999

[4]

Attila Dénes, Yoshiaki Muroya, Gergely Röst. Global stability of a multistrain SIS model with superinfection. Mathematical Biosciences & Engineering, 2017, 14 (2) : 421-435. doi: 10.3934/mbe.2017026

[5]

Jianquan Li, Zhien Ma. Stability analysis for SIS epidemic models with vaccination and constant population size. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 635-642. doi: 10.3934/dcdsb.2004.4.635

[6]

Jianquan Li, Zhien Ma, Fred Brauer. Global analysis of discrete-time SI and SIS epidemic models. Mathematical Biosciences & Engineering, 2007, 4 (4) : 699-710. doi: 10.3934/mbe.2007.4.699

[7]

Qingming Gou, Wendi Wang. Global stability of two epidemic models. Discrete & Continuous Dynamical Systems - B, 2007, 8 (2) : 333-345. doi: 10.3934/dcdsb.2007.8.333

[8]

Yicang Zhou, Zhien Ma. Global stability of a class of discrete age-structured SIS models with immigration. Mathematical Biosciences & Engineering, 2009, 6 (2) : 409-425. doi: 10.3934/mbe.2009.6.409

[9]

Yukihiko Nakata, Yoichi Enatsu, Yoshiaki Muroya. On the global stability of an SIRS epidemic model with distributed delays. Conference Publications, 2011, 2011 (Special) : 1119-1128. doi: 10.3934/proc.2011.2011.1119

[10]

Yoichi Enatsu, Yukihiko Nakata, Yoshiaki Muroya. Global stability for a class of discrete SIR epidemic models. Mathematical Biosciences & Engineering, 2010, 7 (2) : 347-361. doi: 10.3934/mbe.2010.7.347

[11]

Toshikazu Kuniya, Mimmo Iannelli. $R_0$ and the global behavior of an age-structured SIS epidemic model with periodicity and vertical transmission. Mathematical Biosciences & Engineering, 2014, 11 (4) : 929-945. doi: 10.3934/mbe.2014.11.929

[12]

Rui Hu, Yuan Yuan. Stability, bifurcation analysis in a neural network model with delay and diffusion. Conference Publications, 2009, 2009 (Special) : 367-376. doi: 10.3934/proc.2009.2009.367

[13]

Kie Van Ivanky Saputra, Lennaert van Veen, Gilles Reinout Willem Quispel. The saddle-node-transcritical bifurcation in a population model with constant rate harvesting. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 233-250. doi: 10.3934/dcdsb.2010.14.233

[14]

Russell Johnson, Francesca Mantellini. A nonautonomous transcritical bifurcation problem with an application to quasi-periodic bubbles. Discrete & Continuous Dynamical Systems - A, 2003, 9 (1) : 209-224. doi: 10.3934/dcds.2003.9.209

[15]

C. Connell McCluskey. Global stability of an $SIR$ epidemic model with delay and general nonlinear incidence. Mathematical Biosciences & Engineering, 2010, 7 (4) : 837-850. doi: 10.3934/mbe.2010.7.837

[16]

Gang Huang, Edoardo Beretta, Yasuhiro Takeuchi. Global stability for epidemic model with constant latency and infectious periods. Mathematical Biosciences & Engineering, 2012, 9 (2) : 297-312. doi: 10.3934/mbe.2012.9.297

[17]

Geni Gupur, Xue-Zhi Li. Global stability of an age-structured SIRS epidemic model with vaccination. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 643-652. doi: 10.3934/dcdsb.2004.4.643

[18]

Deqiong Ding, Wendi Qin, Xiaohua Ding. Lyapunov functions and global stability for a discretized multigroup SIR epidemic model. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 1971-1981. doi: 10.3934/dcdsb.2015.20.1971

[19]

Yongli Cai, Yun Kang, Weiming Wang. Global stability of the steady states of an epidemic model incorporating intervention strategies. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1071-1089. doi: 10.3934/mbe.2017056

[20]

Jia-Feng Cao, Wan-Tong Li, Fei-Ying Yang. Dynamics of a nonlocal SIS epidemic model with free boundary. Discrete & Continuous Dynamical Systems - B, 2017, 22 (2) : 247-266. doi: 10.3934/dcdsb.2017013

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (24)
  • HTML views (144)
  • Cited by (0)

Other articles
by authors

[Back to Top]